Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 153, NWS Wilmington, NC

October 7, 2012New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Oct 7, 2012, 5:48 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2012, 5:48 PM EDT (21:48 UTC)
Expired
Oct 7, 2012, 6:30 PM EDT
In force
42 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon

Counties New Hanover County, NC, Pender County, NC

What was reported inside it

TimeReportWhereRemark
Oct 7, 6:05 PM EDTHAIL 0.88Castle Hayne, NCHAIL COVERING THE GROUND
Oct 7, 6:08 PM EDTHAIL 12 Nnw Castle Hayne, NC
Oct 7, 6:10 PM EDTHAIL 14 Nnw Castle Hayne, NCREPORT OF QUARTER SIZED HAIL ON WILLOWS BAY DRIVE NEAR HWY 133.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS52 KILM 072148
SVRILM
NCC129-141-072230-
/O.NEW.KILM.SV.W.0153.121007T2148Z-121007T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
548 PM EDT SUN OCT 7 2012

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
  CENTRAL PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 543 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF CASTLE HAYNE...OR
  NEAR LELAND...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
   CASTLE HAYNE...
   MONTAGUE...
   LONG CREEK...
   ROCKY POINT...
   ASHTON...
   BURGAW...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3424 7796 3427 7800 3428 7799 3429 7801
      3432 7801 3432 7803 3433 7803 3433 7805
      3434 7806 3434 7808 3436 7808 3437 7815
      3461 7810 3455 7778
TIME...MOT...LOC 2149Z 210DEG 24KT 3434 7801

$$

TRA
4 follow-up statements
459 
WWUS52 KILM 072201
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
601 PM EDT SUN OCT 7 2012

NCC129-141-072230-
/O.CON.KILM.SV.W.0153.000000T0000Z-121007T2230Z/
PENDER NC-NEW HANOVER NC-
601 PM EDT SUN OCT 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT 
FOR NORTHWESTERN NEW HANOVER AND PENDER COUNTIES...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CASTLE HAYNE...OR 9 MILES NORTH OF LELAND...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LONG CREEK...
MALPASS CORNER...WARDS CORNER...ROCKY POINT...ASHTON...ST. HELENA AND
BURGAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE LARGE DAMAGING 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3424 7796 3426 7799 3428 7799 3429 7801
      3432 7801 3432 7800 3432 7802 3433 7803
      3433 7805 3434 7806 3434 7808 3461 7810
      3455 7778
TIME...MOT...LOC 2201Z 220DEG 22KT 3439 7794

$$

TRA
768 
WWUS52 KILM 072210
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EDT SUN OCT 7 2012

NCC129-141-072230-
/O.CON.KILM.SV.W.0153.000000T0000Z-121007T2230Z/
PENDER NC-NEW HANOVER NC-
610 PM EDT SUN OCT 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHWESTERN NEW HANOVER AND CENTRAL PENDER COUNTIES...

AT 604 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR CASTLE
HAYNE...OR 11 MILES NORTH OF LELAND...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKY
POINT...ASHTON...ST. HELENA AND BURGAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO THE SIZE OF QUARTERS HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3433 7791 3433 7797 3437 7801 3449 7806
      3459 7799 3455 7778
TIME...MOT...LOC 2210Z 220DEG 22KT 3441 7791

$$

TRA
838 
WWUS52 KILM 072223
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
623 PM EDT SUN OCT 7 2012

NCC129-072233-
/O.CAN.KILM.SV.W.0153.000000T0000Z-121007T2230Z/
NEW HANOVER NC-
623 PM EDT SUN OCT 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEW HANOVER
COUNTY IS CANCELED...

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3440 7787 3441 7793 3445 7796 3452 7789
      3452 7780
TIME...MOT...LOC 2223Z 220DEG 22KT 3447 7785

$$

NCC141-072230-
/O.CON.KILM.SV.W.0153.000000T0000Z-121007T2230Z/
PENDER NC-
623 PM EDT SUN OCT 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL PENDER COUNTY...

AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ROCKY POINT...OR 8 MILES SOUTH OF
BURGAW...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3440 7787 3441 7793 3445 7796 3452 7789
      3452 7780
TIME...MOT...LOC 2223Z 220DEG 22KT 3447 7785

$$

TRA
452 
WWUS52 KILM 072229
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
629 PM EDT SUN OCT 7 2012

NCC141-072239-
/O.EXP.KILM.SV.W.0153.000000T0000Z-121007T2230Z/
PENDER NC-
629 PM EDT SUN OCT 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PENDER COUNTY WILL
EXPIRE AT 630 PM EDT...

AT 626 PM EDT...THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING 
HAS WEAKENED...THUS THE WARNING WAS ALLOWED TO EXPIRE. SMALL HAIL... 
LIGHTNING AND HEAVY RAIN MAY CONTINUE ACROSS PORTIONS OF CENTRAL AND 
EASTERN PENDER COUNTY A LITTLE WHILE LONGER...BUT SEVERE WEATHER IS 
NO LONGER EXPECTED.

PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 800-697-3901...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 3440 7787 3441 7793 3445 7796 3452 7789
      3452 7780
TIME...MOT...LOC 2229Z 220DEG 22KT 3448 7783

$$

TRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 3:08 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Oct 7, 3:08 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
308 PM EDT SUN OCT 7 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA THROUGH
TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
TRANSITION TO A LIGHT STRATIFORM RAIN EVENT LATE TONIGHT AND
MONDAY. MUCH COOLER WEATHER IS EXPECTED IN THE WAKE OF THE FRONT
TONIGHT AND EARLY IN THE WEEK. STRONG CANADIAN HIGH PRESSURE WILL
EVENTUALLY BRING DRY WEATHER. A WEAK COLD FRONT WILL MOVE ACROSS
THE AREA WEDNESDAY WITH ANOTHER AREA OF HIGH PRESSURE TO FOLLOW
FOR LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM SUNDAY...BASED ON LATEST SURFACE OBS AND
SATELLITE/RADAR IMAGERY IT APPEARS THE FRONT HAS REACHED THE
COAST. SIGNIFICANT BUILD UP OF CU IS A RESULT CONVERGENCE ALONG
THE SEA BREEZE WHICH IS BEING ENHANCED BY THE APPROACHING FRONT.
AT THIS POINT IT SEEMS LIKELY THAT THE FRONT WILL CONTINUE ITS
SLOW EASTWARD PROGRESSION...PUSHING OFF THE COAST LATER THIS
AFTERNOON. AT THIS POINT THE BEST PRECIP CHANCES APPEAR TO BE
RIGHT ALONG THE COAST WHERE LOW LEVEL CONVERGENCE BETWEEN THE
FRONT AND THE SEA BREEZE. GIVEN THE FLOW PATTERN AND STORM MOTION
FROM 270 DEGREES OR SO ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP
SHOULD MOVE OFFSHORE AND GENERALLY BE SHORT LIVED. FARTHER INLAND
SOME CU HAS DEVELOPED BUT IS SO FAR LIMITED VERTICALLY WITH MID
LEVELS BECOMING A LITTLE LESS UNSTABLE.

COLD AIR LAGS BEHIND THE FRONT...EVENTUALLY REACHING THE COAST
LATE TONIGHT. ALTHOUGH THE SURFACE FRONT IS OFF THE COAST TONIGHT
THE FLOW ALOFT REMAINS SOUTHWEST. LIMITED ISENTROPIC LIFT AND A
NEARLY SATURATED LAYER BETWEEN 1000 FT AND 2500 FT MAYE LEAD TO
SOME VERY LIGHT RAIN/MIST OVERNIGHT BUT NOT ENOUGH TO WARRANT A
POP HIGHER THAN SLIGHT CHANCE. THINK MAINLY IT WILL BE CLOUDY BUT
BREEZY OVERNIGHT AS COLD AIR BUILDS IN FROM THE NORTH. OVERNIGHT
850 TEMPS DO NOT CHANGE BY MORE THAN A DEGREE C OR SO...BUT AT 950
MB IT IS A DIFFERENT STORY. OVERNIGHT THE BOUNDARY LAYER TEMPS
DROP BY MORE THAN 10C...RESULTING IN LOWS IN THE LOWER 50S ACROSS
MUCH OF THE AREA.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...COOL HIGH PRESSURE WILL BE IN PLACE AT THE
SURFACE ON MONDAY WITH WEAK ISENTROPIC LIFT AND SOME SHALLOW LOW
LEVEL MOISTURE IN PLACE.  NET RESULT FOR MONDAY AND MONDAY NIGHT
WILL BE MAINLY CLOUDY SKIES WITH A SMALL CHANCE OF RAIN.
TEMPERATURES WILL STRUGGLE TO REACH THE LOWER TO MIDDLE 60S MONDAY
WITH MINS FALLING TO THE UPPER 40S TO LOWER 50S.  GRADUAL PARTIAL
CLEARING IS EXPECTED TUESDAY AND TUESDAY NIGHT AS ISENTROPIC LIFT
DIMINISHES AS THE SURFACE RIDGE AXIS SHIFTS SLIGHTLY EASTWARD.
MAXIMUMS ON TUESDAY UNDER PARTLY CLOUDY SKIES WILL REACH THE UPPER
60S TO LOWER 70S WITH MINS TUESDAY NIGHT IN THE LOWER TO MIDDLE 50S.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 300 PM SUNDAY...THE EXTENDED FORECAST WILL FEATURE TWO DRY
COLD FRONTS BRINGING DRY CANADIAN AIR SOUTH...FOLLOWED BY A
MODIFICATION OF THE AIRMASS NEXT WEEKEND AS INCREASINGLY ONSHORE
WINDS BRING IN SUBTROPICAL HUMIDITY.

SURFACE HIGH PRESSURE WILL MOVE ACROSS THE CAROLINAS WEDNESDAY WITH
MAINLY SUNNY SKIES AND LIGHT WINDS. 850 MB TEMPS PROGGED AS HIGH AS
+14 C ON THE 12Z GFS WILL SUPPORT HIGHS APPROACHING 80 ACROSS MOST
OF OUR AREA. A SECOND SURFACE HIGH WILL MOVE QUICKLY EAST FROM THE
GREAT PLAINS STATES WEDNESDAY NIGHT...PUSHING A DRY COLD FRONT
ACROSS THE REGION BEFORE DAYBREAK THURSDAY. 850 MB TEMPS WILL FALL
INTO THE +9 C TO +10 C RANGE DURING THE DAY THURSDAY WITH HIGHS
PERHAPS STRUGGLING TO CLIMB INTO THE LOWER 70S DURING THE AFTERNOON.
ANOTHER HIGH MOVING SOUTHEAST ACROSS THE GREAT LAKES FRIDAY NIGHT
WILL PUSH A SECOND DRY FRONT INTO THE CAROLINAS...BUT WITH THE BULK
OF THE COLD ADVECTION REMAINING WELL NORTH OF THE CAROLINAS THERE
SHOULD BE LITTLE IMPACT ON TEMPERATURES.

FOR SATURDAY AND SUNDAY SURFACE HIGH PRESSURE WILL MOVE OFFSHORE
WITH EAST WINDS TURNING SOUTHEAST...AND EVENTUALLY SOUTHERLY SUNDAY
AFTERNOON. THIS WILL LEAD TO A MORE HUMID SUBTROPICAL AIRMASS
BECOMING ENTRENCHED ACROSS THE AREA. DEWPOINTS MAY RETURN INTO THE
60S WITH OVERNIGHT LOWS ACTUALLY ABOVE NORMAL AGAIN BY SUNDAY.

THE ONLY PRECIP CHANCES IN MY FORECAST ARE SLIGHT CHANCES (20
PERCENT) NEAR THE COAST SATURDAY AND ACROSS THE ENTIRE AREA SUNDAY.
THESE ARE BARELY UP TO CLIMATOLOGICAL LEVELS THIS TIME OF YEAR AND
REPRESENT THE WEAKLY FORCED SYNOPTIC PATTERN EXPECTED DESPITE THE
INCREASING LOW-LEVEL MOISTURE.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 18Z...COLD FRONT HAS REACHED THE COAST BUT THE COLD AIR LAGS
WELL BEHIND THE FRONT. VFR CEILINGS AT ALL TERMINALS THOUGH
COASTAL LOCATIONS MAY SEE BRIEF MVFR IN AN ISOLATED SHOWER. PERIOD
WOULD BE VERY BRIEF AND THREAT IS ONLY FOR NEXT FEW HOURS. FARTHER
INLAND DEEP CU HAS NOT DEVELOPED AND THREAT OF SHOWERS IS QUITE
LIMITED.

PRECIP MAY LINGER BEHIND THE FRONT IN THE FORM OF LIGHT RAIN/MIST
GIVEN THE PRESENCE OF WEAK ISENTROPIC LIFT. MORE LIKELY THERE WILL
BE A LOW STRATUS CEILING FLIRTING WITH IFR THRESHOLDS ALL NIGHT.
STRONG COLD ADVECTION WILL KEEP FOG FROM BEING AN ISSUE.

EXTENDED OUTLOOK...CHANCE OF RAIN AND MVFR CEILINGS OVERNIGHT MON
THROUGH TUES MORNING. IFR CEILINGS POSSIBLE MONDAY NIGHT INTO
TUESDAY MORNING COASTAL TERMINALS. VFR CONDITIONS DEVELOPING
TUESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM SATURDAY...SOUTHWEST FLOW CONTINUE THIS
AFTERNOON...BUT SLOW VEERING OF WINDS TO WEST AND THE NORTH-
NORTHEAST IS EXPECTED OVERNIGHT AS COLD FRONT MOVES ACROSS THE
WATERS. INITIALLY WINDS BEHIND THE FRONT WILL REMAIN LIGHT...BUT
OVERNIGHT COLD AIR ARRIVES WITH SIGNIFICANT COLD ADVECTION PUSHING
WIND CLOSE TO 20 KT WELL AWAY FROM SHORE. ISOLATED GUSTS CLOSE TO
25 KT WILL BE POSSIBLE. STRONG NORTHERLY FLOW WILL BUILD SEAS TO 5
FT WELL AWAY FROM SHORE...BUT HOLDING OFF ON A SCEC FOR NOW. THE 5
FT SEAS MAY END UP JUST BEYOND 20 NM AND BE CONFINED TO THE
SOUTHEAST END OF AMZ250 AND THE FAR EASTERN END OF AMZ252. LATER
SHIFTS MAY NEED TO UPGRADE TO SCEC IF SURGE ENDS UP STRONGER THAN
ANTICIPATED...BUT IT DOES NOT APPEAR A SCA WILL BE NEEDED. WAVE
PERIOD WILL DROP INTO THE 5 TO 6 SEC RANGE AS NORTHERLY WINDS KICK
UP...CREATING A NORTH TO NORTHEAST WIND WAVE.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...WINDS WILL GRADUALLY BACK FROM NE TO N THROUGH
THE PERIOD AS SPEEDS SLOWLY FALL FROM 15 TO 20 KT MONDAY TO AROUND
10 KT BY TUESDAY NIGHT.  SEAS OF 3 TO 5 FT ARE EXPECTED FOR MONDAY
AND MONDAY NIGHT BEFORE FALLING TO THE 2 TO 3 FT RANGE TUESDAY
NIGHT.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 300 PM SUNDAY...TWO DRY COLD FRONTS WILL PUSH THROUGH THE
AREA...ONE WEDNESDAY NIGHT AND ANOTHER FRIDAY NIGHT. THE WEDNESDAY
NIGHT FRONT WILL BE THE STRONGER OF THE TWO AND WILL BE ACCOMPANIED
BY A SURGE OF NORTH-NORTHEAST WINDS THURSDAY MORNING THAT COULD
REACH 20 KNOTS WITH HIGHER GUSTS. OTHERWISE DRY WEATHER IS EXPECTED
THROUGH THE PERIOD WITH PRIMARILY SHORT-PERIOD WIND WAVES
DOMINATING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...III
SHORT TERM...31
LONG TERM...TRA
AVIATION...III
Hazardous weather outlook, Oct 7, 3:47 AM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
347 AM EDT SUN OCT 7 2012

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-080800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
347 AM EDT SUN OCT 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE RISK FOR HAZARDOUS WEATHER CONDITIONS IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-080800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
347 AM EDT SUN OCT 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A PERIOD OF SMALL CRAFT SHOULD EXERCISE CAUTION CONDITIONS MAY
DEVELOP LATE TONIGHT THROUGH MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 7, 4:06 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
406 PM EDT SUN OCT 7 2012

NCZ109-072030-
INLAND BRUNSWICK-
406 PM EDT SUN OCT 7 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK COUNTY
THROUGH 430 PM EDT...

AT 406 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BISHOP TO LONGWOOD...MOVING EAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE LELAND...SHALLOTTE...ASH...BISHOP...
GRISSETTOWN...LONGWOOD...MAKATOKA...MILL CREEK...SUPPLY...TOWN
CREEK...WACCAMAW AND WINNABOW.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3392 7855 3392 7857 3397 7863 3399 7863
      3401 7864 3403 7859 3408 7856 3428 7801
      3428 7799 3419 7795 3417 7796 3413 7794
TIME...MOT...LOC 2006Z 262DEG 17KT 3418 7807 3403 7854

TRA
Special weather statement, Oct 7, 4:28 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
428 PM EDT SUN OCT 7 2012

NCZ107>109-072100-
COASTAL NEW HANOVER-INLAND BRUNSWICK-INLAND NEW HANOVER-
428 PM EDT SUN OCT 7 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
BRUNSWICK AND NEW HANOVER COUNTIES THROUGH 500 PM EDT...

AT 428 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WILMINGTON TO 5 MILES NORTHWEST OF SHALLOTTE...
MOVING EAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE LELAND...SHALLOTTE...WILMINGTON...
BAYSHORE...BISHOP...GRISSETTOWN...IREDELL...LONGWOOD...MASONBORO...
MILL CREEK...OGDEN AND SEAGATE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL...AND POSSIBLE MINOR FLOODING IN URBAN AREAS.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3418 7781 3394 7847 3391 7858 3401 7864
      3404 7858 3432 7778 3427 7773
TIME...MOT...LOC 2028Z 264DEG 9KT 3423 7790 3405 7842

TRA
Special weather statement, Oct 7, 4:54 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
454 PM EDT SUN OCT 7 2012

NCZ109-072130-
INLAND BRUNSWICK-
454 PM EDT SUN OCT 7 2012

...A BAND OF STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK COUNTY
THROUGH 530 PM EDT...

AT 453 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BOLIVIA...OR ABOUT 13 MILES NORTHEAST OF SHALLOTTE...MOVING EAST AT
10 MPH.

MULTIPLE REPORTS OF FUNNEL CLOUDS IN LELAND HAVE BEEN RECEIVED IN
THE PAST HALF HOUR. THIS PORTION OF THE STORM HAS WEAKENED...HOWEVER
DOPPLER RADAR INDICATES WEAK ROTATION NEAR BOLIVIA. SHOULD THE STORM
ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO BE
ISSUED.

SOME LOCATIONS IMPACTED INCLUDE MILL CREEK...SUPPLY...WINNABOW AND
BOLIVIA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND POSSIBLE MINOR FLOODING IN URBAN AREAS.

&&

LAT...LON 3407 7796 3401 7828 3411 7828 3420 7796
      3409 7794
TIME...MOT...LOC 2053Z 265DEG 7KT 3408 7817

TRA
Local storm report, Oct 7, 5:09 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
509 PM EDT SUN OCT 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FUNNEL CLOUD     LELAND                  34.24N  78.05W
10/07/2012                   BRUNSWICK          NC   LAW ENFORCEMENT

            RECEIVED REPORTS FROM LOCAL LAW ENFORCEMENT... MEDIA
            AND PUBLIC OF A FUNNEL CLOUD IN LELAND NEAR HWY 17.

&&

EVENT NUMBER ILM1200338

LACORTE
Special weather statement, Oct 7, 5:25 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
525 PM EDT SUN OCT 7 2012

NCZ109-072200-
INLAND BRUNSWICK-
525 PM EDT SUN OCT 7 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PORTIONS OF BRUNSWICK
COUNTY THROUGH 600 PM EDT...

AT 525 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BATARORA...OR ABOUT 11 MILES WEST OF LELAND...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS IMPACTED INCLUDE LELAND...BATARORA...BISHOP...MILL
CREEK...PHOENIX...TOWN CREEK...WINNABOW...WOODBURN...BELVILLE...
NAVASSA AND SANDY CREEK.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND POSSIBLE MINOR FLOODING IN URBAN AREAS.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3406 7807 3420 7827 3437 7814 3425 7798
      3411 7794
TIME...MOT...LOC 2125Z 234DEG 16KT 3420 7817

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 4:06 PM EDTSpecial Weather StatementILMBrunswick24 min
Oct 7, 4:28 PM EDTSpecial Weather StatementILMBrunswick, New Hanover32 min
Oct 7, 4:54 PM EDTSpecial Weather StatementILMBrunswick36 min
Oct 7, 5:25 PM EDTSpecial Weather StatementILMNew Hanover35 min
Oct 7, 5:29 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus28 min
Oct 7, 6:19 PM EDTSpecial Weather StatementILMPender26 min
Oct 7, 6:41 PM EDTSpecial Weather StatementILMBrunswick34 min
Oct 7, 7:11 PM EDTSpecial Weather StatementILMBrunswick, New Hanover49 min
Oct 7, 7:45 PM EDTSpecial Weather StatementILMBrunswick, New Hanover60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.